Heavy Snow, Wayne
- When
- February 1, 1:00 AM EST to February 2, 6:00 AM EST
- Where
- Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
A strong and slowing moving low pressure system tracked through the Ohio Valley delivering eight to seventeen inches of snow along and south of the I-69 corridor, with four to eight inches north of I-69. 7 inches, the third highest snowfall total on record in Detroit.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A strong and slowing moving low pressure system tracked through the Ohio Valley delivering eight to seventeen inches of snow along and south of the I-69 corridor, with four to eight inches north of I-69. Highest amounts where in and around southern Wayne county, as Detroit Metro Airport recorded 16.7 inches, the third highest snowfall total on record in Detroit. High pressure to the north maintained a cold feed of air with brisk northeast winds gusting around 25 mph, along with air temperatures mostly in the low 20s, leading to powdery snow. The drier nature of the snow and strong winds lead to significant drifts. This was a long duration event, as snow fell over a 24 hour period, with some locations toward the Ohio Border seeing snow for close to 30 hours. Here are some of the higher snowfall totals received:
Romulus (Detroit Metro)... 16.7 inches. |Ann Arbor... 14.1 inches. |Monroe... 14.0 inches. |Algonac... 14.0 inches. |Lapeer... 11.9 inches. |Morenci... 11.7 inches. |Richmond... 11.7 inches. |White Lake... 11.2 inches. |Linden... 11.2 inches. |Whitmore Lake... 11.0 inches. |Owosso... 10.5 inches. |Lexington... 10.0 inches. |Flint (Flint Bishop)... 9.2 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 31, 11:50 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1150 PM EST SAT JAN 31 2015
.AVIATION...
MVFR CIGS CONTINUE TO SLOWLY ADVECT SOUTHWARD THIS EVENING AS LOW
LEVEL MOISTURE SINKS SOUTH AND SNOWFALL ADVECTS NORTH.
UPSTREAM RADAR OBSERVATIONS SHOW A SHIELD OF LIGHT SNOW LIFTING
NORTHEAST FROM SOUTHWESTERN MICHIGAN EARLY SUNDAY MORNING...THE
BEGINNING OF A LONG DURATION WINTER STORM SYSTEM EXPECTED TO LAST
THROUGH SUNDAY NIGHT. WELL ORGANIZED DYNAMICS AT THE START SUGGESTS
IFR VSBYS IN SNOW AT THE START. LIFR CONDITIONS ARE EXPECTED DURING
THE LATE AFTERNOON AND EVENING HOURS DURING THE HEIGHT OF THE EVENT.
SEVERAL INCHES OF ACCUMULATING SNOW ARE EXPECTED WITH HIGHEST TOTALS
AT THE METRO TAF SITES.
AT DTW...TIMING OF LIGHT SNOW AT DTW IS BETWEEN 6Z AND 8Z. SNOWFALL
RATES OF A QUARTER INCH TO A THIRD OF AN INCH PER HOUR IS EXPECTED
AT ONSET.
//DTW THRESHOLD PROBABILITIES...
* HIGH CONFIDENCE IN CIGS BELOW 5000 FT THROUGH THE TAF PERIOD.
* HIGH CONFIDENCE IN PRECIPITATION TYPE OF SNOW.
&&
.PREV DISCUSSION...ISSUED 350 PM EST SAT JAN 31 2015
SHORT TERM... STORM TERM TONIGHT THROUGH SUNDAY NIGHT
WATCH HEADLINES WILL BE UPGRADED TO A WARNING WITH THE AFTERNOON
FORECAST PACKAGE AND AN ADVISORY WILL BE ISSUED FOR THE I-69
CORRIDOR ALL BEGINNING 06Z TONIGHT AND ENDING 12Z MONDAY. THE
EXPIRATION IS EXTENDED OVER THE WATCH VALID TIME TO ENCOMPASS A
SLIGHTLY SLOWER SYSTEM DEPARTURE. THE ADDITION OF THE M-59 CORRIDOR
TO THE WARNING IS BASED ON THE EXPECTATION OF SNOWFALL TOTALS
REACHING OR EXCEEDING 6 INCHES IN THE 9 TO 12 HOUR PERIOD FROM ABOUT
21Z SUNDAY TO 09Z MONDAY MORNING...BUT ALSO WITH A HIGH LIKELIHOOD
THAT EVENT TOTALS WILL REACH 8 INCHES ALONG THE I-96/696 CORRIDOR.
TOTALS WILL EASILY EXCEED 8 INCHES FOR THE 24-30 HOUR EVENT FROM ANN
ARBOR TO DETROIT AND SOUTH TO THE OHIO BORDER. THE HIGHEST POTENTIAL
FOR DOUBLE DIGIT ACCUMULATION REMAINS ALONG AND SOUTH OF THE I-94
CORRIDOR WHERE ONSET WILL BEGIN FIRST TONIGHT SHORTLY AFTER MIDNIGHT
AND END CLOSER TO SUNRISE MONDAY.
TODAY AT LEAST TURNED OUT NICE WITH SOME SUNSHINE HELPING LIFT
AFTERNOON TEMPS INTO THE LOWER HALF OF THE 30S. THE MILD SOUTHWEST
WIND IS OCCURRING AHEAD OF A COLD FRONT THAT WILL SWEEP THE REST OF
THE WAY THROUGH LOWER MICHIGAN DURING THE EVENING WILL LITTLE
CONSEQUENCE OTHER THAN MOVING SOUTH OF THE OHIO BORDER TO AWAIT THE
PLAINS LOW PRESSURE SYSTEM. SATELLITE IMAGERY INDICATES THE UPPER
LEVEL FEATURES FACTORING INTO THE PLAINS SYSTEM ARE DEVELOPING
ACCORDING TO MODEL PLAN. A DISTINCTIVE PIECE OF THE SW U.S. CLOSED
LOW IS BREAKING OUT OF THE CIRCULATION AND INTO THE PLAINS WHERE
SURFACE PRESSURE FALLS ALREADY HAVE A WELL-DEFINED PLUME OF MOISTURE
TRANSPORT UNDERWAY. THIS WILL CONTINUE TO EVOLVE THROUGH THE LOW
LEVEL BAROCLINIC ZONE ASSOCIATED WITH THE COLD FRONT AND WITHIN THE
BROAD ENTRANCE REGION OF THE UPPER JET IN THE NORTHERN STREAM THAT
IS POSITIONED FROM THE UPPER MIDWEST TO MID APPALACHIANS. THAT
LEAVES THE NORTHERN STREAM SHORT WAVE SHOWN MOVING THROUGH THE
CENTRAL ROCKIES TO CLOSE THE GAP ENOUGH TO PHASE/MERGE WITH THE LEAD
WAVE AND ACCELERATE CYCLOGENESIS THROUGH THE MID MISSISSIPPI VALLEY
TONIGHT AND ALLOW THE SPREAD OF STRONG ISENTROPIC ASCENT AND
MOISTURE TRANSPORT TO CARRY SNOW INTO SE MICHIGAN AFTER MIDNIGHT.
THE SYSTEM IS ON PACE TO BRING IN AN INCH OR TWO OF ACCUMULATION UP
TO THE I-96 CORRIDOR BY SUNRISE SUNDAY AND THEN RAMPING UP FROM
THERE DURING THE REST OF THE MORNING.
MOISTURE TRANSPORT/THETA-E ADVECTION CONSTITUTING THE FIRST PHASE OF
THE EVENT WILL STRENGTHEN DURING THE MORNING THROUGH ABOUT MID
AFTERNOON BEFORE TRANSITIONING TO A DEFORMATION PHASE FROM MID
AFTERNOON THROUGH THE OVERNIGHT. MID LEVEL WARM FRONTOGENESIS WILL
OCCUR DURING THE DAY WITHIN A MODEST STABILITY PROFILE SUITABLE FOR
MAINTENANCE OF A BROAD AND UNIFORM AREA OF MODERATE SNOW. THE
POTENTIAL FOR GREATER MESOSCALE FORCING THEN BUILDS DURING LATE
AFTERNOON AND THROUGH SUNDAY EVENING AS FORCING TRANSITIONS INTO THE
DEFORMATION PHASE. THE GFS IS PARTICULARLY AGGRESSIVE WITH THE
STRUCTURE OF THE TROWAL AXIS AND BORDERLINE CONVECTIVE INSTABILITY
WITHIN IT THROUGH THE 700-500 MB LAYER BASED ON THETA-E CROSS
SECTIONS. THIS IS WHERE THE POTENTIAL FOR OVERACHIEVEMENT WILL BE
GREATEST BUT ALSO WERE THE STRENGTH...LOCATION...AND DURATION OF THE
FEATURE WILL BE MOST SENSITIVE IN THE FORECAST. THE PRODUCTION OF
THE TROWAL WILL ALSO BE SUBJECT TO ANY CHANGES IN THE OVERALL SYSTEM
EVOLUTION ARISING FROM THE LATENT HEAT CONTRIBUTION OF THE LARGE
MASS OF CONVECTION EXPECTED IN THE WARM SECTOR OVER THE TENNESSEE
VALLEY. THESE ARE FORECAST REFINEMENTS THAT MAY NEED TO WAIT UNTIL
NEAR REAL-TIME BUT THE POTENTIAL FOR WHICH ARE WORKED INTO THE
FORECAST THIS CYCLE BY INCREASING ACCUMULATION IN THE M-59 TO I-69
CORRIDOR WHILE MOSTLY HOLDING THE LINE TO THE SOUTH. SHOULD THE
TROWAL REALIZE FULL POTENTIAL WITH AN INFLECTION NEAR THE OHIO
BORDER...THEN AMOUNTS THERE MAY HAVE TO BE RAISED FARTHER INTO
DOUBLE DIGIT TERRITORY BY SUNRISE MONDAY.
DEEP DRY AIR IN THE LOW LEVELS WILL MAINTAIN A SHARP NORTH GRADIENT
IN ACCUMULATION INTO THE TRI CITIES AND NORTHERN THUMB THROUGHOUT
THE EVENT. LITTLE TO NO LAKE ENHANCEMENT IS PROJECTED AS PLAN VIEW
RH FIELDS AROUND 850 MB INDICATE VALUES NEAR 20 PERCENT OVER THE
CENTRAL AND NORTH SECTIONS OF THE LAKE. MODEL SOUNDINGS SHOW THE
COLD BUT DRY AIR FORCING CONVECTIVE DEPTH AS LOW AS 950 MB/1500 FT
AT THE SOUTH BUOY LOCATION THROUGH THE EVENT. THIS MAY FORCE WEATHER
CONCERNS DOWN TO WIND CHILL IN THE 10 TO 20 BELOW RANGE...WHICH WILL
CONTINUE TO BE MENTIONED IN THE WINTER WEATHER HEADLINES. A WIND
CHILL ADVISORY MAY BE ADDED LATER FOR THE TRI CITIES AND THUMB
SUNDAY NIGHT WHERE SNOW AMOUNTS WILL BE UNDER HEADLINE CRITERIA IF
WIND CHILL PROJECTIONS HOLD HEADING INTO SUNDAY NIGHT.
LONG TERM... MONDAY THROUGH FRIDAY
FAIRLY QUIET WEATHER PATTERN SETTING UP IN THE WAKE OF THE
APPROACHING WINTER STORM LATE TONIGHT THROUGH SUNDAY NIGHT. UPPER
LEVEL RIDGING WILL HOLD OVER THE WEST COAST WHILE A TRAIN A WAVES
ROUNDING THE RIDGE ACTS TO REINFORCE TROUGHING OVER THE NORTHERN AND
EASTERN CONUS. THIS WILL RESULT IN NORTHWESTERLY FLOW FOR THE BULK
OF THE PERIOD FOR LOWER MI. THE MAIN BAROCLINIC ZONE WILL MEANDER
VERY CLOSE TO SE MI MUCH OF THE PERIOD AS THESE WAVES TRACK IN THE
VICINITY OF THE GREAT LAKES BRINGING A COUPLE ARCTIC FRONTS THROUGH
THE REGION.
THE FIRST AND ONLY REAL SHOT SHOT AT PRECIP IN THE EXTENDED PERIOD
WILL COME LATE TUESDAY AND INTO WEDNESDAY AS A CLIPPER DIVES THROUGH
THE REGION. THE CLIPPER WILL RESIDE ON THE NOSE OF AN INCREASING JET
STREAK AND THE NEXT LOBE OF PV AND TROUGH OF LOW PRESSURE ROTATING
AROUND THE LARGE UPPER LOW OVER NORTHERN CANADA. THE ECMWF AND GFS
CONTINUE TO DISAGREE IN OVERALL STRUCTURE...THUS STRENGTH...OF THE
CLIPPER AS IT TRACKS THROUGH SOUTHERN MI. THE ECMWF HAS A MUCH
CLEANER LOOKING UPPER LEVEL JET STREAK STRENGTHENING SOMEWHAT AS IT
PASSES...WHEREAS THE GFS HAS A MORE UNORGANIZED JET COMING TOGETHER
BETTER JUST DOWNSTREAM OF US. AT THIS POINT WILL KEEP SNOW ACCUMS IN
THE GENERAL 1-3 INCH RANGE AND MAKE A SLIGHT ADJUSTMENT SOUTHWARD TO
ACCOUNT FOR STRENGTH OF THE CLIPPER/LOW VS STRENGTH OF FRONTAL
FORCING DRAPED ACROSS LOWER MI.
AN ARCTIC FRONT WILL SURGE THROUGH THE GREAT LAKES BEHIND THIS
CLIPPER BRING VERY COLD TEMPERATURES BACK TO THE REGION. 850MB/500MB
TEMPS WILL DROP TO NEAR -25C/-40C RESPECTIVELY BY WEDNESDAY NIGHT
WITH A SLOW RECOVERY THROUGH THURSDAY THURSDAY NIGHT. RIDGING OVER
THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY WILL THEN GET FOLDER
OVER THROUGH THE SOUTHERN GREAT LAKES PROVIDING SOME THERMAL RELIEF.
LOOK FOR TEMPERATURES TO STRUGGLE TO GET OUT OF THE TEENS THURSDAY
AND FRIDAY BEFORE APPROACHING 30 AGAIN BY SATURDAY.
MARINE...
AN ARCTIC FRONT STRETCHING ACROSS THE CENTRAL GREAT LAKES WILL
SLOWLY SETTLE SOUTHWARD OVER THE SOUTHERN GREAT LAKES TONIGHT. WINDS
WILL SHIFT FROM SOUTHEASTERLY THROUGH NORTHWEST TONIGHT...SETTLING
ON NORTHEASTERLY BY EARLY SUNDAY. THE UNSTABLE AIRMASS WILL RESULT
IN INCREASING WIND SPEEDS TONIGHT WHICH WILL REMAIN ELEVATED THROUGH
SUNDAY NIGHT. PEAK WIND GUSTS LOOK TO TOP OUT AROUND 30 KNOTS WITH A
STRAY GUST TO GALE FORCE POSSIBLE BUT LIMITED IN OCCURRENCE AND
MAINLY ACROSS CENTRAL LAKE HURON AND INTO SAGINAW BAY. HIGH PRESSURE
WILL BUILD BACK INTO THE REGION ON MONDAY ALLOWING WINDS TO RELAX.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR MIZ068>070-075-076-
082-083.
WINTER WEATHER ADVISORY UNTIL 7 AM EST MONDAY FOR MIZ060>063.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....KURIMSKI
SHORT TERM...BT
LONG TERM....DRK
MARINE.......DRK
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 407 PM EST SAT JAN 31 2015 MIZ068>070-075-076-082-083-012115- LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 407 PM EST SAT JAN 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT STARTING LATE TONIGHT. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WARNING CONTINUES THROUGH SUNDAY NIGHT. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS. THE POTENTIAL WILL EXIST FOR A PERIOD OF ACCUMULATING SNOW TO DEVELOP ACROSS SOUTHEAST MICHIGAN AGAIN LATE TUESDAY INTO TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED ON SUNDAY. MIZ060>063-012115- SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR- 407 PM EST SAT JAN 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT STARTING LATE TONIGHT. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER WEATHER ADVISORY CONTINNUES THROUGH SUNDAY NIGHT. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS. THE POTENTIAL WILL EXIST FOR A PERIOD OF ACCUMULATING SNOW TO DEVELOP ACROSS SOUTHEAST MICHIGAN AGAIN LATE TUESDAY INTO TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED ON SUNDAY. MIZ047>049-053>055-012115- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC- 407 PM EST SAT JAN 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL OVERSPREAD THE REGION EARLY SUNDAY MORNING. THE SNOW WILL THEN PERSIST THROUGH THE DAY SUNDAY AND NOT END UNTIL LATE SUNDAY NIGHT. SNOWFALL ACCUMULATIONS BETWEEN 1 AND 4 INCHES ARE EXPECTED. THE POTENTIAL WILL EXIST FOR A PERIOD OF ACCUMULATING SNOW TO DEVELOP ACROSS SOUTHEAST MICHIGAN AGAIN LATE TUESDAY INTO TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-012115- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 407 PM EST SAT JAN 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). DRK
The national radar mosaic for the moment the first event began.
12 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558148, 558149, 558150, 558152, 558153, 558154, 558155, 558156, 558157, 558158, 558159, 558160.